Hesi pharmacology exam
A client w/breast cancer is being treated w/cyclophosphamide (Cytoxan). The nurse plans care knowing that this medication is:
1. Cell cycle phase-specific
2. Cell cycle phase-nonspecific
3. A hormonal medication
4. An antimetabolite
Cyclophosphamide is an antineoplastic medication of the alkalating classification. **Medications in this class are cell cycle-phase NONSPECIFIC and affect all phases of the reproductive cell cycle.
A client w/bladder cancer is receiving cisplatin (Platinol) & vincristine (Oncovin). The nurse plans care knowing that the purpose of administering both of these medications is to:
1. Prevent gastrointestinal side effects
2. Prevent alopecia
3. Decrease the destruction of cells
4. Decrease medication resistance and reduce medication toxicity
Cisplatin is an alkalating medication & vincristine is a vinca alkaloid. Alkalating medication are cell cycle phase-nonspecific. Vinca alkaloids are cell cycle phase-specific. Use of combination medications decrease medication resistance, increase destruction of cancer cells, and reduce medication toxicity
A nurse is instructed to initiate bleeding precautions on a client receiving an antineoplastic medication intravenously. The nurse reviews the lab results and would expect to note which of the following?
1. A WBC of 5000/uL
2. A platelet count of 70,000 cells/uL
3. A clotting time of 10mins
4. An ammonia level of 20 mcg/dL
Bleeding precautions need to be initiated when the platelet count drops. Bleeding precautions include avoiding all trauma, such as rectal temps, or injections.
* Normal platelet count 150,000 to 450,000 cells/uL
A nurse is caring for a client who is receiving an intravenous (IV) infusion of antineoplastic medication. During the infusion, the client complains of pain at the insertion site. On inspection of the site, the nurse notes redness, swelling & that the infusion of the medication has slowed in rate. The nurse takes which appropriate action:
- Elevate the extremity of the IV site & slow the infusion
- Apply ice & maintain the infusion rate, as prescribed
- Administer pain medication to reduce the discomfort
- Notify the RN
When antineoplastic meds are administered IV, great care must be taken to prevent the medication from escaping into the tissues surrounding the injection site, because pain, tissue damage, and necrosis can result.
**Signs of extravasation- redness or swelling at the insertion site & decreased infusion rate.**
A client w/ leukemia is receiving busulfan (Myleran). Allopurinol (Zyloprim) is prescribed for the client. The nurse administers the allopurionol knowing that its purpose is to prevent:
- Gouty arthritis
Busulfan is a alkalating med used in the treatment of acute myelocytic leukemia & in the palliative treatment of chronic myelogenous leukemia. **Hyperuricemia can result from the use of this medication because it may produce uric acid nephropathy, renal stones, and acute renal failure.**
A nurse is reinforcing medication instructions to a client w/breast cancer who will be taking cyclophosphamide (Cytoxan). Which of the following would the nurse include in the instructions?
- Take w/food
- Increase fluid intake of 2000 to 3000 mL/day
- Decrease sodium intake while taking the medication
- Increase potassium intake while this medication
Hemorrhagic cystitis is a toxic effect that can occur w/the use of cyclophosphamide. The client needs to be instructed to drink copious amounts of fluid during the administration of this medication. *Clients should also monitor urine for hematuria.
* This med should be taken on an empty stomach, unless GI upset occurs
* Hyperkalemia can occur from this med
A nurse is assigned to care for a client w/non Hodgkin's lymphoma who is receiving daunorubicin (Cerubidine). Which of the following signs would indicate to the nurse that the client is experiencing a toxic effect related to the medication?
- Nausea and vomiting
Cardiotoxicity and/or cardiomyopathy manifested as congestive hear failure (CHF) is a toxic effect of daunorubicin. Bone marrow depression is also a toxic effect.
A nurse assigned to care for a client w/ testicular cancer who is receiving plicamycin (Mithracin) is preparing to administer the prescribed daily medications to the client. The nurse would question which of the following medications if noted on the clients medication record?
- Warfarin (Coumadin)
- Allopurionol (Zyloprim)
- Acetaminophen (Tyelonol)
- Ondansetron (Zofran)
Plicamycin is an antitumor-antibiotic agent. Because plicamycin affects bleeding time, the use of aspirin, anticoagulants, and thrombolytic agents should be avoided. Warfarin is an anticoagulant and the risk of hemorrhage is increased if it is administered during plicamycin therapy.
A client w/squamous cell carcinoma of the larynx is receiving bleomycin sulfate (Blenoxane) intravenously. The nurse anticipates that which diagnostic study will be prescribed for this client?
- Pulmonary function studies
- Cervical x-ray studies
Bleomycin sulfate is an antineoplastic medication that can cause interstitial pneumonitis that can progress to pulmonary fibrosis. Pulmonary function studies, along w/hematologic, hepatic, and renal function tests, need to be monitored.
Cytarabine HCI (Cytosar) is prescribed for the client w/acute lymphocytic leukemia. The nurse plans care knowing that this is a:
- Cell cycle phase-nonspecific medication
- Hormone medication
- Cell cycle phase-specific medication
- A medication that affects cells in any phase of the reproductive cell cycle
Cytarabine is an antimetabolite. Antimetabolites are classified as cell cycle phase-specific.